Pennsylvania, 2017

Hail and Damaging Winds in Pennsylvania, June 18, 2017

June 18, 2017 · NWS CTP · 15 events in 4 counties and zones

Several lines of showers and thunderstorms developed ahead of an approaching cold front during the afternoon and evening of June 18, 2017. Several reports of wind damage were received, primarily from northwestern PA, along with one hail report from a cell that developed ahead of the first line of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Several lines of showers and thunderstorms developed ahead of an approaching cold front during the afternoon and evening of June 18, 2017. Several reports of wind damage were received, primarily from northwestern PA, along with one hail report from a cell that developed ahead of the first line of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 18, 1:57 PM EST, 58 minutes earlier.

Area forecast discussion, Jun 18, 1:57 PM EST, 58 minutes before
Area Forecast Discussion
National Weather Service State College PA
257 PM EDT Sun Jun 18 2017

.SYNOPSIS...
An approaching upper level trough will bring strong to severe
thunderstorms with heavy rainfall to northwest Pennsylvania
this afternoon and early evening. Thunderstorms will spread over
the region overnight and Monday before a cold front through
Pennsylvania. The upper trough will swing through the area
during the middle of the week, then lift out by Friday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Active weather for the CWA this afternoon and evening. Radar
trends showing increasing convection upstream headed towards NW
portions of area. Conditions are in place for severe weather,
mainly damaging winds and possibly large hail. SPC has issued a
Severe Thunderstorm Watch in the area of highest concern. Along
with the severe thunderstorm potential, these storms have the
potential to train and excessive rainfall is possible as well.
FFG values are close to two inches an hour, which is certainly
possible and a Flash Flood Watch is issued until 02z to account
for localized excessive rain. Elsewhere, a few hit or miss
showers and thunderstorms are popping up in the warm and humid
airmass. With frontal boundary pushing east, showers and
thunderstorms are in the forecast through the overnight hours
slowly spreading west to east across the CWA. Much less
instability than this afternoon will reduce severe weather risk.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
As front pushes though on Monday the focus of convection and
heaviest rain will shift east. With afternoon heating and
frontal boundary in place, SPC has slight risk over eastern
half with a wedge of an enhanced risk of severe weather over
Lancaster Cty. Rainfall will be locally heavy as well. FFG is
quite high there with recent dry weather, but area will have to
be watch for any flood potential. Conditions dry out Monday
night with boundaries pushing east.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
A cooler and generally drier pattern is shaping up for Tuesday
into early Thursday, as the cold front and plume of tropical
moisture pushes east of the area.

However, very fast flow will result in another low with
strong warm advection bringing some showers and storms
to the area later Thursday into Friday. Very humid air
expected again.

The cold front drops south of the area on Saturday, but
is not expected to push very much to the south. EC and some
other guidance hint at a strong push of warm and humid air for
next Sunday. Loaded superblend in for that period and that is
weighted toward the warm and humid conditions.

Otherwise, the main changes to the longer term were just
minor.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Convection now developing over northwest PA and will prgress
into central PA toward sunset. Worded KBFD with -TSRA and other
west and central airfields with VCTS through 19/00z. Convection
transitions to -SHRA overnight with some restriction to ceilings
to MVFR and occasional IFR. Winds will continue to be gusty with
20 KTS likely through the evening hours.

Are of convection will develop on Monday but the main effects
would be toward the latter portion of the TAF valid time.

.OUTLOOK...

Mon...Widespread TSRA impacts central and east.

Tue...Sct SHRA NW. No sig wx.

Wed...Mainly dry with VFR conditions.

Thu...Sct SHRA and storms...mainly N.

Fri...Chance of showers and thunderstorms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM EDT this evening for PAZ004>006-
010-011.

&&

SYNOPSIS...Ross
NEAR TERM...Ross
SHORT TERM...Ross
LONG TERM...Fitzgerald
AVIATION...Martin/RXR/Tyburski
Hazardous weather outlook, Jun 18, 12:53 PM EST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
153 PM EDT Sun Jun 18 2017

PAZ028-036-042-049>053-056-063-191100-
Juniata-Franklin-Sullivan-Union-Snyder-Montour-Northumberland-
Columbia-Perry-Cumberland-
153 PM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Monday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ057>059-064>066-191100-
Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster-
153 PM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Monday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-017>019-024>027-033>035-037-041-045-046-191100-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Somerset-Bedford-Fulton-Tioga-
Northern Lycoming-Southern Clinton-Southern Lycoming-
153 PM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-191100-
Warren-McKean-Potter-Elk-Cameron-
153 PM EDT Sun Jun 18 2017

...SEVERE THUNDERSTORM WATCH 353 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.
   Flash Flood Watch.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Martin

In the hours before

Special weather statement, Jun 18, 1:16 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service State College PA
216 PM EDT SUN JUN 18 2017

PAZ058-181900-
Schuylkill PA-
216 PM EDT SUN JUN 18 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
300 PM EDT...

At 216 PM EDT, Doppler radar indicated a strong thunderstorm over
Pine Grove, moving northeast at 20 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Tamaqua, St. Clair, Pottsville, Schuylkill Haven, Minersville,
Mahanoy City, Frackville, Shenandoah, Englewood, Coaldale,
Orwigsburg, Port Carbon, Forrestville, Altamont, Pine Grove, Tremont,
Tuscarora, Beurys Lake, Seltzer and Buck Run.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4070 7581 4064 7598 4063 7600 4051 7632
      4051 7636 4050 7641 4050 7644 4052 7648
      4063 7656 4091 7600 4081 7589 4073 7576
TIME...MOT...LOC 1816Z 237DEG 16KT 4056 7639

CR

The radar

The Buffalo radar (KBUF), 119 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Warren

When
June 18, 2:55 PM EST
Where
Warren County, 0.85 mi SE of Sugar Grove
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.972, -79.337

A severe thunderstorm produced quarter-sized hail near Sugar Grove.

Thunderstorm Wind, Warren

When
June 18, 3:00 PM EST
Where
Warren County, 0.63 mi ENE of Tidioute
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
41.684, -79.409

A severe thunderstorm producing winds estimated near 60 mph knocked down several trees in Tidioute.

Thunderstorm Wind, Warren

When
June 18, 3:07 PM EST
Where
Warren County, 1.91 mi S of Russell
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.922, -79.150

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Russell.

Thunderstorm Wind, Warren

When
June 18, 3:20 PM EST
Where
Warren County, 0.25 mi NNE of Clarendon
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.783, -79.098

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Clarendon.

Thunderstorm Wind, McKean

When
June 18, 3:50 PM EST
Where
McKean County, 0.81 mi E of South Bradford
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.929, -78.654

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Lost Lane near Bradford.

Thunderstorm Wind, McKean

When
June 18, 3:50 PM EST
Where
McKean County, 0.66 mi S of Bradford
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.961, -78.648

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Kennedy Street in Bradford.

Thunderstorm Wind, McKean

When
June 18, 3:52 PM EST
Where
McKean County, 0.51 mi SSE of East Bradford
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
41.963, -78.627

A severe thunderstorm producing winds estimated near 60 mph knocked down trees on homes on Burnside Avenue in Bradford.

Thunderstorm Wind, McKean

When
June 18, 3:54 PM EST
Where
McKean County, 0.96 mi E of Sawyer City
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.949, -78.601

A severe thunderstorm producing winds estimated near 60 mph knocked down power lines along Route 46 (South Kendall Avenue) near Bradford.

Thunderstorm Wind, McKean

When
June 18, 3:59 PM EST
Where
McKean County, 1.05 mi ESE of Summit
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.942, -78.532

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near the Old Bradford Speedway.

Thunderstorm Wind, McKean

When
June 18, 4:01 PM EST
Where
McKean County, 1.36 mi WSW of Rixford
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.920, -78.543

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires along Summit Road north of Rew.

Thunderstorm Wind, McKean

When
June 18, 4:04 PM EST
Where
McKean County, 1.41 mi NNE of Duke Center
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.969, -78.489

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Oil Valley Road north of Duke Center.

Thunderstorm Wind, McKean

When
June 18, 4:13 PM EST
Where
McKean County, 0.87 mi ENE of West Eldred
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.974, -78.384

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Route 446 north of Eldred.

Thunderstorm Wind, McKean

When
June 18, 4:22 PM EST
Where
McKean County, 1.37 mi WSW of (Bfd)bradford Rgnl A
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.789, -78.653

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Roberts Road just southwest of Bradford Regional Airport (KBFD).

Thunderstorm Wind, Centre

When
June 18, 6:00 PM EST
Where
Centre County, 0.76 mi ESE of Howard
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.017, -77.656

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto a house and took the roof off of a little league dugout behind the house on Main Street in Howard.

Thunderstorm Wind, Huntingdon

When
June 18, 6:30 PM EST
Where
Huntingdon County, 2.65 mi NW of Greenwood Furnace
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.679, -77.783

A severe thunderstorm producing winds estimated near 60 mph knocked down trees in the Alan Seeger Natural Area, including one tree across a road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695190, 695191, 695192, 695193, 695194, 695195, 695196, 695197, 695199, 695200, 695201, 695202, 695216, 695219, 695220.